Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 186, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2011, 7:47 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 7:47 PM CDT (00:47 UTC)
- Expired
- Jul 30, 2011, 8:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 20 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:04 PM CDT | TSTM WND GST 60 | 4 Wsw Jetmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3116 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
286 WUUS53 KDDC 310047 SVRDDC KSC057-083-310130- /O.NEW.KDDC.SV.W.0186.110731T0047Z-110731T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 747 PM CDT SAT JUL 30 2011 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS... SOUTHERN HODGEMAN COUNTY IN SOUTHWEST KANSAS... * UNTIL 830 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL SMALL THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED FROM NEAR JETMORE SOUTH ALONG HIGHWAY 283 TO THE FORD AND HODGEMAN COUNTY LINE. THE STORMS WERE NEARLY STATIONARY WITH OTHER STORMS NEARBY ALSO FORMING AND STRENGTHENING RAPIDLY. MICROBURSTS OF SEVERE WIND ARE LIKELY WITH THESE SHORT-LIVED STORMS THROUGH 830 PM. * LOCATIONS IMPACTED INCLUDE... SPEARVILLE... MAINLY RURAL AREAS OF NORTHWESTERN FORD AND SOUTHERN HODGEMAN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3782 9971 3781 10020 3804 10021 3815 9965 TIME...MOT...LOC 0045Z 180DEG 0KT 3785 9997 WIND...HAIL 70MPH <.50IN $$ UMSCHEID
2 follow-up statements
434 WWUS53 KDDC 310110 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 810 PM CDT SAT JUL 30 2011 KSC057-083-310130- /O.CON.KDDC.SV.W.0186.000000T0000Z-110731T0130Z/ HODGEMAN KS-FORD KS- 810 PM CDT SAT JUL 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN FORD AND SOUTHERN HODGEMAN COUNTIES UNTIL 830 PM CDT... AT 804 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF JETMORE. THIS STORM WAS NEARLY STATIONARY. OTHER STORMS ACROSS SOUTHERN HODGEMAN COUNTY AND FAR NORTHERN FORD COUNTY MAY PRODUCE 60 TO 70 MPH MICROBURST WIND SPEEDS THROUGH 830 PM. LOCATIONS IMPACTED INCLUDE... JETMORE... MAINLY RURAL AREAS OF NORTHWESTERN FORD AND SOUTHERN HODGEMAN COUNTIES. AT 804 PM THERE WAS A REPORT FROM THE PUBLIC OF 60 MPH WIND GUST FROM A MICROBURST 4 MILES WEST SOUTHWEST OF JETMORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3782 9971 3781 10020 3804 10021 3815 9965 TIME...MOT...LOC 0108Z 051DEG 1KT 3803 9995 WIND...HAIL 70MPH <.50IN $$ UMSCHEID
311 WWUS53 KDDC 310127 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 827 PM CDT SAT JUL 30 2011 KSC057-083-310137- /O.EXP.KDDC.SV.W.0186.000000T0000Z-110731T0130Z/ HODGEMAN KS-FORD KS- 827 PM CDT SAT JUL 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR HODGEMAN COUNTY HAS BEEN REISSUED... PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3782 9971 3781 10020 3804 10021 3815 9965 TIME...MOT...LOC 0127Z 051DEG 1KT 3803 9996 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:34 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 30, 3:34 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 334 PM CDT SAT JUL 30 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR SCATTERED THUNDERSTORMS LATE THIS AFTERNOON UNTIL EARLY EVENING. HIGH TEMPERATURES SUNDAY AND MONDAY AND POSSIBLE FIRE WEATHER CONDITIONS MONDAY AFTERNOON. AFTER A NORTHERN BRANCH SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS THIS EVENING, UPPER LEVEL RIDGING WILL AMPLIFY INTO THE PLAINS INTO MONDAY. THIS WILL PROVIDE ANOTHER HOT AIRMASS TO PUSH INTO WESTERN KANSAS WITH HIGH TEMPERATURES WELL ABOVE THE CENTURY MARK. CURRENT HEAT ADVISORY IN THE EAST FA FOR SUNDAY AFTERNOON AND EARLY EVENING STILL LOOKS GOOD AND MAY NEED ANOTHER ONE FOR MONDAY AFTERNOON AND EVENING. FOR TONIGHT WIDELY SCATTERED THUNDERSTORMS COULD POP UP ALMOST ANYWHERE BASED ON LATEST MESOSCALE MODELS AND SHORT FUSE COMPOSITE, SO WILL GO WITH A SMALL POP TO COVER. VERY LITTLE TO NO DEEP LAYER SHEAR IS IN PLACE SO ANY STORMS THAT GO UP WILL NOT LAST VERY LONG AND AS THEY COLLAPSE COULD PRODUCE SOME WIND GUSTS TO 50 MPH. THEN MORE SCATTERED STORMS COULD DEVELOP UNTIL SUNSET ALONG ANY OUTFLOW BOUNDARIES. OVERNIGHT LOWS WILL RANGE FROM THE LOW 70S WEST TO THE UPPER 70S SOUTHEAST. SOUTHWEST WINDS WILL BE LIGHT AROUND 5 MPH. ON SUNDAY WITH MOSTLY SUNNY SKIES LOOK FOR HIGHS AROUND 100 WEST TO 107 IN THE EAST FA. DEWPOINTS ALONG WITH HIGH TEMPERATURES IN THE EAST WILL PRODUCE HEAT INDICES ABOVE 105 WITH CURRENT HEAT ADVISORY IS IN PLACE. FOR SUNDAY NIGHT SKIES WILL BE MOSTLY CLEAR BUT WINDS WILL STAY SOUTHERLY FROM 10 TO 15 MPH AND KEEP LOWS IN THE LOW 70S WEST TO THE UPPER 70S EAST. FOR MONDAY WITH 850MB TEMPERATURES CLIMBING TO AROUND 32C OUR HIGH TEMPERATURES WILL CLIMB WELL OVER THE CENTURY MARK. EXPECT 104 WEST TO 107 AT DODGE TO AROUND 110 AT MEDICINE LODGE. WINDS WILL ALSO PICK UP TO 15 TO 25 MPH IN THE AFTERNOON. .FIRE WEATHER... SOUTH TO SOUTHWEST WINDS WILL BE 15 TO 25 MPH AND LOWEST RELATIVE HUMIDITIES WILL APPROACH 15 PERCENT. CURRENTLY THESE CONDITIONS ARE BORDERLINE FOR A FIRE WEATHER WATCH AND WILL LET NEXT SHIFTS RE-EVALUATE FOR NOW. DAYS 3-7... THE EXTENDED PERIOD BEGINS 00Z TUESDAY. THE GENERAL STORY THROUGHOUT MY PERIOD IS A CONTINUATION FOR HOT TEMPERATURES AND A SLIGHT CHANCE FOR THUNDERSTORMS. AN UPPER LEVEL SHORTWAVE TROUGH MOVING THROUGH THE GREAT LAKES WILL PUSH A WEAK COLD FRONT INTO THE CENTRAL PLAINS ON TUESDAY. A FAIRLY STRONG 20 KNOT 850 HPA DOWNSLOPE FLOW WILL RESULT IN VERY HOT TEMPERATURES AHEAD OF THE FRONT. THESE INCREASING THICKNESS FIELDS AND RELATIVELY LOW ELEVATION ACROSS MY SOUTHEAST ZONES FAVOR THE HOTTEST TEMPERATURES WITH TEMPS PEAKING AROUND 110 DEG F TOWARDS MEDICINE LODGE. WE COULD SEE SOME THUNDERSTORMS, MAINLY ACROSS THE WEST SO HAVE BROAD BRUSHED THE REGION WITH 20-30 PERCENT POPS. THIS FRONTAL BOUNDARY STALLS AND REMAINS OVER KANSAS MIDWEEK ALTHOUGH THERE ARE SOME POSITION DIFFERENCES BETWEEN THE 30.12Z GFS/ECMWF. AS A RESULT, HAVE KEPT SLIGHT POPS IN THE GRIDS THROUGH MUCH OF NEXT WEEK MAINLY TO THE NORTH. AS THE BOUNDARY WASHES OUT, LEE TROUGHING COULD SPARK MORE CONVECTION ACROSS EASTERN COLORADO AND INTO WESTERN KANSAS BY THE END OF NEXT WEEK. TEMPERATURES WILL BE IN THE 98-103 DEG F RANGE FOR HIGHS AND 70S FOR LOWS. THIS IS STILL ABOVE NORMAL AS NORMAL HIGHS THIS TIME OF YEAR IS IN THE MID 90S. THE GOOD NEWS IS LOOKING AT THE END OF THE MODEL RUN PERIOD, THE ECMWF MAINTAINS ZONAL FLOW ACROSS THE CENTRAL UNITED STATES AND WITH LESS UPPER LEVEL RIDGING. SUCH A PATTERN COULD FAVOR MORE FREQUENT PASSAGES OF "COOL" FRONTS. THE GFS IS STRONGER WITH 500 HPA RIDGING SO TIME WILL TELL THIS FAR OUT IN THE FCST. -SUGDEN && .AVIATION... RECENT RUNS OF THE HRRR AND THE 30.12Z 4 KM WRF BREAK OUT SOME CONVECTION THIS AFTERNOON TOWARDS 23Z ALONG A STATIONARY BOUNDARY THAT IS BISECTING THE CWFA. WENT AHEAD AND PUT IN CB FOR KDDC AND KGCK IN THE 18Z TAFS. THINK KHYS WILL BE NORTH AND CLEAR OF BOUNDARY INDUCED STORMS. 30.18Z NAM IS ALSO SUGGESTION CONVECTION BUT LESS OF AN IMPACT TO KGCK. 00Z TAFS MIGHT REQUIRE SOME ADJUSTMENT DEPENDING ON CONVECTIVE/RADAR TRENDS. OTHERWISE, CIGS WILL BE VFR AND WINDS WILL BE OUT OF THE SE/S IN THE 8 TO 15 KNOT RANGE. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 72 104 76 107 / 20 10 10 0 GCK 71 103 74 106 / 20 10 10 10 EHA 71 100 72 105 / 20 10 10 0 LBL 72 102 74 106 / 20 10 10 0 HYS 73 102 75 106 / 20 10 10 10 P28 77 107 78 109 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ031-046-065- 066-079>081-089-090. && FN06/36/36
Hazardous weather outlook, Jul 30, 3:47 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 347 PM CDT SAT JUL 30 2011 KSZ030-031-043>046-061>066-074>081-084>090-312100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 347 PM CDT SAT JUL 30 2011 /247 PM MDT SAT JUL 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP ALMOST ANYPLACE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THROUGH EARLY THIS EVENING. INDIVIDUAL STORMS WILL NOT LAST VERY LONG BUT COULD PRODUCE STRONG OUTFLOW WIND GUSTS TO 50 MPH. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY A HEAT ADVISORY HAS BEEN ISSUED UNTIL 8 PM FOR LOCATIONS ALONG AND EAST OF A HAYS TO COLDWATER LINE. IN THIS AREA HEAT INDEX READINGS OF AROUND 105 DEGREES WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY EVENING. PLEASE SEE THE WEATHER MESSAGE FOR SPECIFIC DETAILS. THE HOT SUMMER WEATHER IS THEN EXPECTED TO CONTINUE THROUGH AT LEAST THE FIRST HALF OF THE WORK WEEK. ON MONDAY AND TUESDAY TEMPERATURES MAY APPROACH 110 DEGREES FROM ASHLAND TO LARNED AND SOUTHEAST TO MEDICINE LODGE AND COLDWATER. EVEN WITH LOW RELATIVE HUMIDITIES, THIS WILL RESULT IN HEAT INDEX READINGS OF 105 OR HIGHER. VERY HIGH TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE FOR PORTIONS OF SOUTHWEST KANSAS MONDAY AND TUESDAY. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO NEAR 15 PERCENT AND GUSTY SOUTH WINDS WILL INCREASE INTO THE 15 TO 25 MPH RANGE. AREAS MORE FAVORABLE FOR THESE CRITICAL FIRE WEATHER CONDITIONS EARLY NEXT WEEK WITH BE SOUTHWEST OF A GARDEN CITY TO DODGE CITY LINE. A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST OVER PORTIONS OF SOUTHWEST KANSAS TUESDAY THROUGH THURSDAY. STRONG DOWNBURST WINDS MAY ACCOMPANY THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jul 30, 5:31 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 531 PM CDT SAT JUL 30 2011 KSZ045-302315- NESS- 531 PM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS COUNTY... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BEELER...MOVING NORTH AT 10 MPH. WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN WESTERN NESS COUNTY...INCLUDING THE CITY OF BEELER... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3864 10024 3863 10000 3840 10009 3841 10021 TIME...MOT...LOC 2231Z 182DEG 8KT 3848 10014 SUGDEN
Special weather statement, Jul 30, 7:29 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 729 PM CDT SAT JUL 30 2011 KSZ064-078-310115- FORD-HODGEMAN- 729 PM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HODGEMAN AND NORTHERN FORD COUNTIES... AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERAL STRONG...BUT SMALL THUNDERSTORMS FROM 5 MILES EAST OF JETMORE TO 8 MILES NORTH OF WRIGHT...THE INDIVIDUAL STORMS WERE NEARLY STATIONARY. WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL HODGEMAN AND NORTHERN FORD COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3823 9961 3779 9972 3780 10014 3823 9994 TIME...MOT...LOC 0027Z 279DEG 3KT 3800 9983 UMSCHEID
Local storm report, Jul 30, 7:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 5 E MEADE 37.28N 100.25W
07/30/2011 MEADE KS LAW ENFORCEMENT
A SEMI TRUCK HAULING AN EMPTY CATTLE TRAILER WAS
OVERTURNED ON HWY54.
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:29 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| Jul 30, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 26 min |
| Jul 31, 2:18 PM CDT | Special Weather Statement | DDC | Trego | 27 min |
| Jul 31, 3:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 35 min |
| Jul 31, 3:23 PM CDT | Special Weather Statement | DDC | Trego | 52 min |
| Jul 31, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 45 min |
| Jul 31, 3:47 PM CDT | Special Weather Statement | DDC | Ellis | 43 min |
| Jul 31, 4:05 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 25 min |
| Jul 31, 4:34 PM CDT | Areal Flood Warning | DDC | Ellis, Trego | 3 hr |
| Jul 31, 4:52 PM CDT | Special Weather Statement | DDC | Ness, Trego | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.